Body packing often involves drugs with a high street value (primarily heroin Opioid Use Disorder and Rehabilitation “Opioid” is a term for a number of natural substances (originally derived from the opium poppy) and their semisynthetic and synthetic analogues that bind to specific opioid receptors. Opioids... read more or cocaine Cocaine Cocaine is a sympathomimetic drug with central nervous system stimulant and euphoriant properties. High doses can cause panic, schizophrenic-like symptoms, seizures, hyperthermia, hypertension... read more ) and is done to smuggle drugs across borders or other security checkpoints. The drugs may be placed in condoms or in packets enclosed by several layers of polyethylene or latex and sometimes covered with an outer layer of wax. After body packers (“mules”) swallow multiple packets, they typically take antimotility drugs to decrease intestinal motility until the packets can be retrieved. The total amount of drug involved represents a supra-lethal dose. Rupture of one or more packets is a risk, resulting in abrupt toxicity and overdose.
Specific symptoms depend on the drug, but intractable seizures, tachycardia, hypertension, and hyperthermia are common with cocaine. Coma and respiratory depression are common with heroin. Intestinal obstruction or rupture and peritonitis are also risks.
Body stuffing is similar to body packing; it occurs when people about to be apprehended by law enforcement swallow drug packets to avoid detection. Sometimes packets are placed in the rectum or vagina. Body stuffing usually involves much smaller amounts of drugs than does body packing, but the drugs are usually less securely wrapped, so overdose is still a concern.
Known history and clinical suspicion
Pelvic and/or digital rectal examination
Sometimes plain x-ray
Suspected body packers and stuffers are usually brought to medical attention by law enforcement officials, but clinicians should consider body packing if recent travelers and newly incarcerated people present with coma or seizures of unknown etiology. Pelvic examination and digital rectal examination should be done to check those areas for drug packets. Plain x-rays can often confirm the presence of packets in the gastrointestinal tract.
Supportive treatment for complications
Sometimes measures to remove drug packets
Treatment of patients with symptoms of overdose (and presumed packet rupture) is supportive and includes airway protection, respiratory and circulatory support, and antiseizure drugs, depending on patient symptoms. Sometimes, specific antidotes are indicated (see under specific drugs).
Usually, unruptured packets in the gastrointestinal tract can be removed by whole-bowel irrigation Whole-bowel irrigation Poisoning is contact with a substance that results in toxicity. Symptoms vary, but certain common syndromes may suggest particular classes of poisons. Diagnosis is primarily clinical, but for... read more . However, once packets rupture, immediate surgical or endoscopic removal (depending on location in the gastrointestinal tract) of all packets is indicated but can rarely be done in time; death commonly occurs because the quantity of drug released is large. Patients with intestinal obstruction or perforation also need immediate surgery. Activated charcoal may be helpful but is contraindicated in patients with obstruction or perforation.
Vaginal and rectal packets should be removed manually.
Asymptomatic body packers (and stuffers who have swallowed drug packets) should be observed for development of symptoms until the packets are passed and followed by several packet-free stools. Some clinicians use whole-bowel irrigation with a polyethylene glycol solution with or without metoclopramide as a promotility agent. Emergency endoscopy is not indicated for asymptomatic patients.
Drugs Mentioned In This Article
|Drug Name||Select Trade|